The FDA have made several recommendations including:
- The fentanyl patch should only be used by patients who are opioid-tolerant and have chronic pain that is not well controlled with other pain medicines
- Healthcare professionals who prescribe and patients who use the fentanyl patch should be aware of the signs of fentanyl overdose
- Heat may increase the amount of fentanyl that reaches the blood and can cause life-threatening breathing problems and death. Patients should avoid using heat sources such as heating pads, electric blankets and hot baths while wearing the patch
The Medicines and Healthcare products Regulatory Agency has also collected safety data (PDF) detailing side effects reported in patients using fentanyl products. Approximately 10% of all reactions reported were respiratory in nature. The data include 19 reports of bronchospasm, 19 reports of dyspnoea, 26 reports of respiratory depression with 1 fatal outcome and 4 reports of respiratory failure with 3 fatal outcomes.
Action: Clinicians and patients should be aware of the potential for life threatening side effects and the need to seek urgent medical attention should they occur.
|« Co-proxamol price increase||Norovirus Information »|